Illinois, 2006

Hail and Damaging Wind in Illinois, June 20, 2006

June 20, 2006 · NWS ILX · 3 events in 2 counties and zones

2 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 20, 1:25 PM CST, 3 hours 45 minutes earlier.

Area forecast discussion, Jun 20, 1:25 PM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
225 PM CDT TUE JUN 20 2006

.DISCUSSION...
FORECAST CHALLENGE FOR THE NEXT FEW DAYS WILL BE THE POSITION OF A
QUASI-STATIONARY FRONT AND ITS INFLUENCE ON CONVECTIVE DEVELOPMENT
IN CENTRAL AND SOUTHEAST IL.

THE LATEST EARLY AFTERNOON SURFACE ANALYSIS INDICATED A SLOW MOVING
WARM FRONT LIFTING NORTH...WHICH EXTENDED FROM ABOUT MACOMB TO
SPRINGFIELD TO ROBINSON. VERY UNSTABLE AIR WAS SOUTH OF THE FRONT...
WITH DEW POINTS IN THE 65-70 RANGE AND CAPES AROUND 2500-4000. THIS
FRONT WILL BE THE FOCUS FOR OUR T-STORM CHANCES THE REST OF THE WEEK
AS IT WAVERS NORTH THEN BACK SOUTH AGAIN. THE NAM/WRF AND GFS ARE IN
FAIRLY GOOD AGREEMENT THROUGH THURSDAY...BUT THEN THE GFS SEEMS TO
BE MUCH QUICKER IN PUSHING THE FRONT THROUGH BY FRIDAY. THE NAM/WRF
IS FARTHER NORTH WITH HIGH PRESSURE IN THE UPPER GREAT LAKES AND
THUS A BIT FARTHER NORTH WITH THE FRONT...WHICH SEEMS REASONABLE
BASED ON BOTH MODELS DEPICTION OF A SHORTWAVE AXIS IN WISCONSIN
MIDDAY FRIDAY.

SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...
THE ONGOING CONVECTION...WHICH IS PERSISTANT REMNANTS OF THIS
MORNINGS NORTHERN PLAINS MCS...WAS JUST PUSHING INTO WEST CENTRAL
IL...BRINGING MUCH NEEDED RAINFALL. THE HEAVIEST RAIN...NEAR
GALESBURG... WAS AT THE INTERSECTION OF THE LIFTING WARM FRONT AND
THE OUTFLOW/COLD POOL FROM THE MCS. AS THE WARM FRONT CONTINUES TO
SLOWLY LIFT...THE CONVECTIVE HOT SPOT SHOULD CONTINUE TO BE BETWEEN
I-74 AND US 136 THIS EVENING. HOWEVER...CAN NOT RULE OUT SCATTERED
T-STORMS ANYWHERE IN THE WARM SECTOR OF CENT/SE IL WHERE THE CAP
WEAKENS ENOUGH THIS EVENING. THE CHALLENGE OVERNIGHT WILL BE THE
NORTHWARD EXTENT OF THE WARM FRONT...WHICH WILL PROVIDE THE FOCUS
FOR ANOTHER OVERNIGHT CONVECTIVE COMPLEX. AT THIS TIME IT LOOKS LIKE
THE FRONT SHOULD MAKE IT UP TOWARD I-74...WITH THE STRONGEST STORMS
IN THE I-80 CORRIDOR.

CONCERNS FOR TOMORROW ARE THE LOCATIONS OF THE STALLED FRONT AND ANY
OUTFLOW BOUNDARIES FROM OVERNIGHT STORMS. INCREASING LOW LEVEL WINDS
AND A VERY UNSTABLE AIRMASS SHOULD RESULT IN MORE SHOWERS AND
T-STORMS DURING THE AFTERNOON AND EVENING. SOME OF THE STORMS COULD
BE SEVERE ESPECIALLY ALONG THE I-74 CORRIDOR CLOSER TO THE FRONT.

SIMILAR CONDITIONS WILL BE IN STORE FOR CENT AND SE IL THURSDAY AS
THE FRONT IN NORTHERN IL SLOWLY SAGS SOUTH. THE PRIMARY AREA OF
CONCERN WILL BE BETWEEN I-74 AND I-70 AS THE UNSTABLE AIR INTERACTS
WITH THE BOUNDARY. THE LIMITING FACTOR...HOWEVER...WILL BE A LACK OF
LOW LEVEL CONVERGENCE AS THE WINDS WEAKEN AND VEER MORE WESTERLY.

LONG TERM...FRIDAY THROUGH TUESDAY...
THE AFOREMENTIONED FRONT MAY STILL BE CLOSE TO THE AREA ON FRIDAY AS
A SHORTWAVE MOVING THROUGH THE UPPER MIDWEST INDUCES A WEAK LOW
PRESSURE AREA IN ERN MO. THE NAM/WRF APPEARS TO BE OVERLY GENEROUS
WITH THE PRECIPITATION...AND A BIT TOO FAR NORTH. THUS...WILL PUT 40
TO 50 POPS SOUTH OF A RUSHVILLE-LINCOLN-PARIS LINE IN THE FORECAST
FOR FRIDAY...TAPERING TO SLIGHT CHANCES IN NORTH CENTRAL SECTIONS.
HIGH PRESSURE IN THE NORTHERN GREAT LAKES SHOULD BRING DRIER AIR
INTO NORTHERN AND CENTRAL IL FOR THE WEEKEND...THE EXCEPTION WILL BE
IN LOCATIONS SOUTH OF A SHELBYVILLE-PARIS LINE WHERE A FEW SHOWERS
MAY LINGER INTO SATURDAY AS THEY REMAIN CLOSE ENOUGH TO THE SLOWLY
DEPARTING FRONT.

NORTHWEST FLOW IS EXPECTED TO DEVELOP BY EARLY NEXT WEEK KEEPING
TEMPS ON THE COOLER SIDE. A CLIPPER TYPE SYSTEM MAY BRING OUR NEXT
CHANCE FOR SHOWERS EARLY IN THE WEEK...BUT FOR NOW WILL ONLY KEEP A
SLIGHT CHANCE IN THE GRIDS FOR MONDAY.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

MILLER
Hazardous weather outlook, Jun 20, 10:12 AM CST, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1112 AM CDT TUE JUN 20 2006

ILZ027>031-036>038-040>057-061-211615-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-
MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-
COLES-EDGAR-SHELBY-
1112 AM CDT TUE JUN 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EAST CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WARM FRONT WILL GRADUALLY PUSH NORTHWARD ACROSS CENTRAL
ILLINOIS. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON IN THE WARM AND HUMID AIRMASS...ALONG AND SOUTH OF THIS
FRONT. SOME OF THE STORMS MAY BE SEVERE...WITH DAMAGING WIND
GUSTS THE PRIMARY THREAT. THE GREATEST THREAT FOR SEVERE WEATHER
WILL BE ALONG AND NORTH OF THE I-74 CORRIDOR. LARGE HAIL AND VERY HEAVY
RAINFALL ARE ALSO POSSIBLE WITH ANY SEVERE STORMS. A TORNADO IS
NOT OUT OF THE QUESTION IN THE IMMEDIATE VICINITY OF THE WARM
FRONT. THE THUNDERSTORMS ARE EXPECTED TO DIMINISH THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE FRONT WILL LINGER AROUND THE AREA THROUGH FRIDAY. WEATHER DISTURBANCES
MOVING ALONG THE BOUNDARY WILL BRING A PERIODIC RISK OF THUNDERSTORMS
WITH THEM...DURING THIS PERIOD. THERE IS THE POTENTIAL FOR SOME OF
THESE STORMS TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED WEST OF I-55 THIS AFTERNOON...
AND IN AREAS EAST OF I-55 LATE THIS AFTERNOON INTO EARLY EVENING.

ILZ062-063-066>068-071>073-211615-
CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-CLAY-RICHLAND-LAWRENCE-
1112 AM CDT TUE JUN 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WARM FRONT WILL GRADUALLY PUSH NORTHWARD INTO CENTRAL
ILLINOIS. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON IN THE WARM AND HUMID AIRMASS...ALONG AND SOUTH OF THIS
FRONT. A FEW STORMS MAY BECOME SEVERE...WITH DAMAGING WIND GUSTS
AND LARGE HAIL. THE THUNDERSTORMS ARE EXPECTED TO DIMINISH THIS
EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE FRONT WILL LINGER AROUND THE AREA THROUGH FRIDAY. WEATHER DISTURBANCES
MOVING ALONG THE BOUNDARY WILL BRING A PERIODIC RISK OF THUNDERSTORMS
WITH THEM...DURING THIS PERIOD. THERE IS THE POTENTIAL FOR SOME
OF THESE STORMS TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON...INTO
EARLY EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION IS AVAILABLE ON THE WEB AT
HTTP://WWW.WEATHER.GOV/LINCOLN. THIS ADDRESS IS ALL IN LOWER CASE.

GEELHART

The radar

The Evansville,IN radar (KVWX), 64 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Richland

When
June 20, 5:10 PM CST
Where
Richland County, 6 mi N of Claremont
Measured
0.88 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
38.800, -87.967

Thunderstorm Wind, Lawrence

When
June 20, 5:29 PM CST
Where
Lawrence County, Birds
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.833, -87.667

Hail, Lawrence

When
June 20, 5:38 PM CST
Where
Lawrence County, 2 mi S of Birds
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.800, -87.667

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5511309, 5511308, 5511307.